Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 104, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2016, 3:14 PM EDT for Charleston County, Colleton County, Dorchester County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2016, 3:14 PM EDT (19:14 UTC)
- Expired
- Jul 20, 2016, 4:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charleston County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
609 WUUS52 KCHS 201914 SVRCHS SCC019-029-035-202015- /O.NEW.KCHS.SV.W.0104.160720T1914Z-160720T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 314 PM EDT WED JUL 20 2016 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PORTIONS OF... CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA... DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA... COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA... * UNTIL 415 PM EDT * AT 313 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GIVHANS FERRY STATE PARK TO NEAR SLANDS BRIDGE...MOVING SOUTH AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... WALTERBORO...HOLLYWOOD...RAVENEL...MEGGETT...COTTAGEVILLE... ROUND O...ASHEPOO AND RITTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3284 8080 3261 8029 3293 8016 3308 8055 TIME...MOT...LOC 1913Z 015DEG 11KT 3298 8050 3289 8027 HAIL...<.75IN WIND...60MPH $$
3 follow-up statements
141 WWUS52 KCHS 201932 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 332 PM EDT WED JUL 20 2016 SCC019-029-035-202015- /O.CON.KCHS.SV.W.0104.000000T0000Z-160720T2015Z/ CHARLESTON SC-DORCHESTER SC-COLLETON SC- 332 PM EDT WED JUL 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CHARLESTON...DORCHESTER AND COLLETON COUNTIES... AT 332 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF WALTERBORO TO 10 MILES SOUTH OF SLANDS BRIDGE...MOVING SOUTHWEST AT 10 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... WALTERBORO...HOLLYWOOD...RAVENEL...MEGGETT...COTTAGEVILLE... ROUND O...ASHEPOO AND RITTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024 WHEN IT IS SAFE TO DO SO. && LAT...LON 3261 8029 3284 8080 3304 8059 3282 8021 TIME...MOT...LOC 1932Z 057DEG 9KT 3297 8054 3282 8031 HAIL...<.75IN WIND...60MPH $$
034
WWUS52 KCHS 201942
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT WED JUL 20 2016
SCC035-201951-
/O.CAN.KCHS.SV.W.0104.000000T0000Z-160720T2015Z/
DORCHESTER SC-
342 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3304 8059 3293 8040 3291 8041 3289 8039
3288 8040 3286 8040 3285 8030 3284 8024
3282 8021 3261 8029 3284 8080
TIME...MOT...LOC 1941Z 015DEG 11KT 3295 8055 3280 8032
$$
SCC019-029-202015-
/O.CON.KCHS.SV.W.0104.000000T0000Z-160720T2015Z/
CHARLESTON SC-COLLETON SC-
342 PM EDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CHARLESTON AND COLLETON COUNTIES...
AT 341 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF WALTERBORO TO 12 MILES SOUTH OF
SLANDS BRIDGE...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALTERBORO...HOLLYWOOD...RAVENEL...MEGGETT...COTTAGEVILLE...
ROUND O...ASHEPOO AND RITTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3304 8059 3293 8040 3291 8041 3289 8039
3288 8040 3286 8040 3285 8030 3284 8024
3282 8021 3261 8029 3284 8080
TIME...MOT...LOC 1941Z 015DEG 11KT 3295 8055 3280 8032
HAIL...<.75IN
WIND...60MPH
$$032
WWUS52 KCHS 202015
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT WED JUL 20 2016
SCC019-029-202025-
/O.EXP.KCHS.SV.W.0104.000000T0000Z-160720T2015Z/
CHARLESTON SC-COLLETON SC-
415 PM EDT WED JUL 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND COLLETON
COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 3304 8059 3293 8040 3291 8041 3289 8039
3288 8040 3286 8040 3285 8030 3284 8024
3282 8021 3261 8029 3284 8080
TIME...MOT...LOC 2013Z 015DEG 11KT 3295 8055 3280 8032
$$
DPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:54 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 20, 1:54 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Charleston SC 154 PM EDT WED JUL 20 2016 .SYNOPSIS... A weakening cold front will slowly sag south through Thursday before dissipating. Atlantic high pressure will gradually rebuild through early next week while and inland trough prevails. && .NEAR TERM /THROUGH TONIGHT/... Rest of Today: A weak cold front is approaching from the north. Surface maps have it located across central SC early this afternoon. This front will continue to shift southward and weaken over the next few hours. In the upper levels, a shortwave will round the western half of a trough that is located off the New England coast, extending downward and off the NC coast. This shortwave will weaken as it passes north of our area over the next few hours. The combination of these along with a developing sea breeze will allow showers and thunderstorms to develop this afternoon. SBCAPEs near 3,000 J/kg and PWATs near 1.75-2" suggest there is plenty of energy and moisture for the storms to utilize. Shear is not overly impressive and light low and mid level winds suggest slow storm motions, which could lead to locally heavy rainfall and the potential for localized flooding. With DCAPEs near 1,000 J/kg, some severe storms with damaging wind gusts are possible. Tonight: Shower/thunderstorms coverage and intensity will diminish in the evening with mainly dry conditions overnight as the weak cold front pushes into and possibly through the area. Some fog could develop, especially in areas that pick up rain and see clouds clear out. Lows mainly in the mid 70s inland and closer to 80 at the coast. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... The massive upper ridge covering much of the country will expand to the east Thursday through Saturday. By Friday this ridge will effectively dominate the entire continental United States. The best chance for rain is expected on Thursday as some residual upper shortwave energy drops through the area and a weak surface front drifts into our southern zones. Between the front, upper vorticity, and the sea breeze, isolated to scattered showers and thunderstorms are possible just about anywhere though southeast GA late in the afternoon seems most favorable. Drier mid level air will filter in from the north late in the day so little is expected Thursday night. Friday through Saturday, as the upper ridge strengthens, temperatures will soar into the mid/upper 90s. We show pops less than 15 percent on Friday since the subsidence and drier low-level air look sufficient to quash most convection despite a modest sea breeze. We included a slight chance of thunderstorms on Saturday, mainly across southeast GA, where low-level moisture will begin to recover during the afternoon. Heat indices both days could approach 110F in some spots, though the prevalent values will be 105-109F. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... The upper ridge over the CONUS will break down on Sunday but another ridge will build over the western Atlantic and extend to the west. Ample low-level moisture and daily sea breezes will support isolated to scattered afternoon/evening showers and thunderstorms Sunday through Tuesday. Rain chances may be slightly less on Wednesday as the upper ridge expands farther west. High temps will mainly be in the middle to occasionally upper 90s. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... 18Z TAFs: A cold front approaching from the north and the sea breeze will generate showers and thunderstorms this afternoon and early evening. We have VCTS for both KCHS and KSAV through early this evening. Brief flight restrictions are possible resulting from any TSRA that directly impacts either terminal. TEMPO groups may need to be added in future TAF amendments, once storms start to develop on radar. Convection will decrease late this evening. However, MVFR is possible in low stratus and/or fog that may develop late tonight and around daybreak. But model variations are too high to include this in the current TAFs. Extended Aviation Outlook: Brief flight restrictions are possible with showers/thunderstorms each afternoon though chances are a bit lower Friday and Saturday. && .MARINE... Today and Tonight...Winds will mainly be south to southwest 15 knots or less ahead of a weak backdoor cold front approaching from the north today and then moving south into or even possibly through the local waters tonight. After the frontal passage winds will shift to the northwest and even north, especially across the SC waters. Seas mainly 1-3 feet, highest toward the Gulf Stream. Thursday through Monday: On Thursday, winds will briefly be northeast to east behind a weak cold front before reverting to southerly late in the day. Atlantic high pressure will gradually rebuild late week into the weekend, persisting well into next week. This will result in a typical summertime pattern over the waters with occasional surges, primarily along the coast each afternoon with the sea breeze and over the nearshore Atlantic waters at night due to nocturnal jetting. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, Jul 20, 3:45 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 345 AM EDT WED JUL 20 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-210900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 345 AM EDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 2:17 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED JUL 20 2016
SCZ040-201900-
ALLENDALE SC-
217 PM EDT WED JUL 20 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
UNTIL 300 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEIGLING...OR 7 MILES NORTH OF ALLENDALE...
MOVING SOUTHWEST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLETT
AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3311 8137 3311 8122 3304 8115 3278 8142
3284 8142 3285 8146 3287 8145 3288 8148
3290 8147 3296 8151 3301 8149 3306 8156
3305 8157 3310 8161 3316 8154
TIME...MOT...LOC 1817Z 059DEG 7KT 3311 8133The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:06 PM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| Jul 19, 8:13 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton, Jasper | 34 min |
| Jul 19, 10:52 PM EDT | Special Marine Warning | CHS | 53 min | |
| Jul 20, 2:17 PM EDT | Special Weather Statement | CHS | Allendale | 43 min |
| Jul 20, 2:51 PM EDT | Special Marine Warning | CHS | 84 min | |
| Jul 20, 3:29 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 61 min |
| Jul 20, 3:40 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 65 min |
| Jul 20, 3:44 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 20, 4:06 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Hampton | 54 min |
| Jul 20, 4:12 PM EDT | Special Weather Statement | CHS | Colleton | 48 min |
| Jul 20, 4:14 PM EDT | Special Marine Warning | CHS | 91 min | |
| Jul 20, 4:46 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jul 20, 5:02 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton, Jasper | 43 min |
| Jul 20, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.